Author(s): Ma H, Zhou J, Shang E, Zhang J, Lu W,
Abstract Share this page
Abstract Drug toxicity may occur due to dangerous drug combination. We aimed to investigate the influence of verapamil (a P-gp inhibitor)--bufadienolides interaction on cardiotoxicity and bufadienolide uptake by the isolated heart. The study was performed in Langendorff isolated perfused guinea-pig hearts by bufadienolides infusion in the absence and presence of verapamil (250, 500ng/ml). Arrhythmia parameters were evaluated by ECG and the content of bufadienolides in heart were measured by ultra-performance liquid chromatography tandem mass spectrometry (UPLC-MS). In the present of verapamil, the wide QRS duration and lightly rapid heart rate (HR) were markedly reduced in the early stage of bufadienolide intoxication. However, the ECG changes characterized by prolonged P-R interval, and slow heart rate and low QRS amplitude in the late stage of bufadienolide intoxication were significantly enhanced. Furthermore, the contents of a variety of bufadienolide compounds in the verapamil+bufadienolide group were significantly higher when cardiac arrest occurred. Although verapamil reduced the bufadienolide-induced ventricular arrhythmias, verapamil worsened heart block and lethal bradycardia of bufadienolides partly via increasing the uptake of bufadienolides in heart tissue, which could compromise the protective effects of verapamil against bufadienolide intoxication. These results suggested that the verapamil may produce dangerous interactions with drugs containing bufadienolides. Copyright © 2012 Elsevier Ltd. All rights reserved.
This article was published in Toxicol In Vitro
and referenced in Journal of Pharmacological Reports